Alert archive / Iowa / River Flood Warnings in 2010
River Flood Warning 41, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Mar 12, 2010, 8:26 PM CST for Mahaska County, Wapello County, Iowa. It took effect at Mar 13, 2010, 5:26 AM CST. It was in force for 42 days.
The area
The counties it named.
The facts
- Issued
- Mar 12, 2010, 8:26 PM CST (02:26 UTC)
- In effect from
- Mar 13, 2010, 5:26 AM CST
- Expired
- Apr 24, 2010, 1:51 AM CDT
- In force
- 42 days
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
Counties Mahaska County, IA, Wapello County, IA
The radar
The Des Moines radar (KDMX), 117 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Des Moines River near Eddyville (EDYI4).
- Action stage
- 60 ft
- Minor stage
- 63 ft
- Moderate stage
- 68 ft
- Major stage
- 70 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 05489200, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Mar 12, 5:54 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 12, 5:54 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 554 PM CST FRI MAR 12 2010 ...UPDATED 13/00Z AVIATION DISCUSSION... .SHORT TERM /TONIGHT/... SURFACE LOW IS SHIFTING EAST TONIGHT WHILE THE UPPER LEVEL FEATURES CONTINUE TO DIVE TO THE SOUTHEAST. LATEST MODEL RUNS KEEP THE BULK OF THE PRECIP FROM THE WRAP AROUND OF THIS SYSTEM TO OUR SOUTH AND EAST THOUGH WE DO GET CLIPPED IN OUR SOUTHEAST BY SOME PRECIP LATER TONIGHT. THE GFS IS ONLY SLIGHTLY MORE BULLISH ON THIS IDEA SO COMPROMISES WERE MADE TO TONIGHTS GRIDS. FIRST POPS WERE PULLED BACK FROM MOST LOCATIONS EXCEPT THE FAR SOUTH THROUGH MIDNIGHT. AFTER MIDNIGHT I KEPT THE HIGHER POPS RELEGATED TO THE SOUTH AND EAST AND WHILE I FEEL THIS IS HIT HARDER THAN IT NEEDS TO BE...THE MOVEMENT OF THE LOW AND THE EXTENT OF THE WRAP AROUND IS STILL IN QUESTION. IT SHOULD STILL HAVE A LESSER IMPACT ON CENTRAL IOWA WHICH IS GOOD GIVEN THE SNOW PACK TO THE NORTH AND THE RISING RIVERS ELSEWHERE. TEMPS LOOKED GOOD FOR TONIGHT. BROUGHT AFTERNOON MAXES UP A BIT AND WITH THE EXPECTED CONTINUED CLOUD COVER I DID NUDGE LOWS UP AS WELL. ONE CAVEAT IS THE PRECIP TO OUR NORTH AND WEST COMING DOWN AND CAUGHT UP IN THE UPPER FLOW. AT THIS TIME IT LOOKS LIKE IT WILL JUST GRAZE OUR WESTERN COUNTIES. HOWEVER...IF THINGS SHIFT EAST FASTER THAN I AM CURRENTLY THINKING THEN THE PRECIP MAY NOSE INTO OUR WESTERN COUNTIES A BIT MORE AGGRESSIVELY THAN I HAVE THEM FORECAST FOR NOW. THIS WILL NEED TO BE WATCHED THIS EVENING. .LONG TERM /TONIGHT THROUGH THURSDAY/... FINAL STAGE OF STRONG SOUTHERN STREAM SHORT WAVES EXPECTED TO MOVE THROUGH SATURDAY THEN EXIT THE REGION. TWO PRIMARY PIECES OF ENERGY THAT ARE OF INTEREST. FIRST THE CLOSED LOW THAT WAS OVER IOWA ON THURSDAY AND NOW LOCATED SOUTH OF KANSAS CITY AND A SECOND STRONG SHORT WAVE NOW LIFTING INTO THE LOWER OHIO VALLEY. THE CLOSED LOW WILL REMAIN THE PRIMARY SYSTEM AS IT DIVES SOUTHEAST AND INTO THE SOUTHEASTERN CONUS BY SATURDAY MORNING. THE OTHER SHORT WAVE WILL BECOME CAUGHT UP IN THE CYCLONIC FLOW AND ROTATE BACK TO THE LATE TONIGHT AND INTO SATURDAY MORNING. TRENDS CONTINUE TO SUGGEST A MORE SOUTHERLY TRACK OF THE WRAP AROUND IMPULSE REACHING NEAR ST. LOUIS AND SOME KINEMATIC FORCING AND UVM LINGERING INTO THE SOUTHEAST AND SOUTHERN THIRD OF THE FORECAST AREA SATURDAY MORNING. MID LEVEL DRY AIR SHOULD BRING AN END TO THE RAIN DURING THE DAY THOUGH GOOD LOW LEVEL SATURATED LAYERS WOULD SUGGEST WITH SOME VERTICAL MOTION AND COALESCENCE TAKING PLACE...MAY HELP PRODUCE SOME DRIZZLE SATURDAY INTO SATURDAY NIGHT. AREAS OF FOG...MAYBE LOCALLY DENSE...ARE POSSIBLE BUT NORTHERLY LOW LEVEL FLOW WOULD NOT BE SUPPORTIVE OF ANYTHING SIGNIFICANT. ANOTHER SYSTEM IS EXPECTED TO DROP SOUTHEAST THROUGH THE NORTHWEST FLOW MONDAY THROUGH TUESDAY. A FEW SHOWERS ARE POSSIBLE WITH THIS SYSTEM THOUGH ONCE AGAIN NOT ENOUGH PRECIPITATION TO AFFECT CURRENT HYDRO SITUATION. THEN UPPER RIDGE WILL BUILD INTO THE MIDWEST WITH THE THERMAL RIDGE NOT TOO FAR BEHIND. COULD BE QUITE WARM BY THURSDAY AND WITH SOME SUN AND SOUTHERLY FLOW...COULD PUSH SOME 60S INTO IOWA. NOT QUITE THIS WARM IN THE FORECAST YET. SOME TIMING DIFFERENCE WITH PACIFIC SYSTEM FOR THE END OF NEXT WEEK. USED A ECMWF/GFS BLEND WHICH CENTERS PRECIPITATION CHANCES ON FRIDAY. && .AVIATION... 13/00Z...SURFACE LOW LOCATED OVER THE OHIO VALLEY...AND A PAIR OF VORT MAXES ARE ANTICIPATED TO AFFECT THE STATE OVERNIGHT INTO TOMORROW. FIRST VORT MAX LOCATED OVER SOUTHWEST MN WILL ENTER NORTHERN IOWA LATER THIS EVENING AND HAVE BROUGHT MVFR VIS AND CIGS AFTER 04Z...WITH THE POTENTIAL FOR IFR CONDITIONS TOWARDS MORNING. THE SOUTHERN VORT MAX LOCATED OVER NORTHERN MO WILL BRING IN RAIN ACROSS OTM...AND POSSIBLY DSM AREA THROUGH THE OVERNIGHT HOURS. STILL LOOKING AT MVFR TO IFR CONDITIONS OVERNIGHT INTO TOMORROW MORNING...WITH BUFR SOUNDINGS INDICATING AT LEAST DRIZZLE FOR AN EXTENDED PERIOD ON SATURDAY. MVFR CIGS PERSIST THROUGH TOMORROW NIGHT WITH LOW LEVEL MOISTURE AND CAA AFFECTING THE STATE. && .HYDROLOGY... WIDESPREAD MODERATE TO MAJOR FLOOD EVENT CONTINUES TO UNFOLD ACROSS THE ENTIRE CWA. WE/RE NOT LOOKING AT ANOTHER 2008 EVENT HOWEVER. THIS FLOOD EVENT WAS EXPECTED TO OCCUR...THOUGH...PER OUR FIRST SPRING FLOOD OUTLOOK FROM LATE JANUARY WHICH HIGHLIGHTED A HIGH RISK OF SIGNIFICANT FLOODING. THE FLOOD THREAT IS MIGRATING FROM SOUTH TO NORTH WITH TIME. BASINS OF MOST CONCERN ARE FIRST THE DES MOINES/RACCOON...FOLLOWED BY THE CEDAR/IOWA THEN SKUNK. MODERATE TO MAJOR FLOODING EXPECTED AT MANY LOCATIONS IN THE DES MOINES/RACCOON RIVER BASINS. ICE JAMS CONTINUE TO BE PROBLEMATIC...WITH THE LEADING EDGE OF THE ACTIVITY MIGRATING FROM SOUTH TO NORTH AHEAD OF THE OVERALL FLOOD THREAT. THE ICE JAM ACTIVITY HAS BEEN RATHER PREDICTABLE FOR THIS EVENT...WITH THE MAJORITY OF THE EVENTS OCCURRING WITHIN 12 TO 24 HRS AFTER STREAMS BEGIN TO RISE. THE ICE JAM ACTIVITY HAS BEEN MORE PROLIFIC THAN NORMAL...WHICH WAS EXPECTED. THE ICE HAS BECOME THICKER THAN NORMAL...DUE TO OUR COLDER THAN NORMAL WINTER...WITH THICKNESSES EXCEEDING 12 TO 18 INCHES IN SOME LOCATIONS. THE ICE JAM HOT SPOTS TODAY HAVE INCLUDED BUT ARE NOT LIMITED TO THE FORT DODGE AREA...AS WELL AS VARIOUS LOCATIONS IN THE CEDAR RIVER BASIN UPSTREAM OF WATERLOO. DUE TO THE WIDESPREAD POTENTIAL FOR FLASH FLOODING FROM THE JAMS...WE ELECTED TO ISSUE A FLASH FLOOD WATCH FOR COUNTIES ALONG AND NORTH OF U.S. HWY 20. WE WILL HAVE TO CONTINUE MONITORING THE NEXT WX SYSTEM TO AFFECT OUR CWA FRIDAY NIGHT INTO SATURDAY. OUR PRESENT RIVER FORECASTS DO INCLUDE EXPECTED RAINFALL FROM THIS SYSTEM. AS THE FORECASTS SHOW...WE DO NOT EXPECT THE RAIN TO ADD SIGNIFICANTLY TO THE CRESTS LIKE WHAT HAPPENED IN 2008 IN SOME LOCATIONS. REGARDLESS OF HOW MUCH RAIN FALLS THIS WEEKEND...HOWEVER...MANY STREAMS WILL BE SLOWER THAN NORMAL TO RECEDE POST-CREST AND FALL BELOW STAGE...AS THE RUNOFF FROM SNOW MELT AS WELL AS EXCESS SOIL MOISTURE TAKES A WHILE TO FINDS THEIR WAY INTO THE STREAMS. && .DMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH SATURDAY MORNING FOR NORTH CENTRAL IOWA. && SHORT TERM...FAB AVIATION...PODRAZIK LONG TERM...DONAVON HYDROLOGY...ZOGG
Hazardous weather outlook, Mar 12, 7:03 PM CST, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 703 PM CST FRI MAR 12 2010 IAZ044>050-057>062-070>075-081>086-092>097-140115- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 703 PM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT FLOODING WILL CONTINUE THROUGH SATURDAY...ESPECIALLY IN RIVER BASINS NORTH OF INTERSTATE 80. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT. FLOODING WILL PERSIST INTO THE WEEKEND AS SNOW MELT CONTINUES AND RUNOFF FLOWS INTO RIVERS. FLOOD WARNINGS ARE IN EFFECT IN MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED. IAZ004>007-015>017-023>028-033>039-140115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- 703 PM CST FRI MAR 12 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT ICE JAMS REMAIN POSSIBLE THROUGH TONIGHT AND FLOODING WILL ALSO CONTINUE TO INCREASE. A FLASH FLOOD WATCH AND FLOOD WARNINGS ARE IN EFFECT FOR MANY AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY LOCALLY DENSE FOG IS POSSIBLE SATURDAY NIGHT. FLOODING IS EXPECTED TO PERSIST ACROSS MUCH OF THE AREA THROUGH THE WEEKEND. FLOOD WARNINGS ARE IN EFFECT IN SOME AREAS. PLEASE SEE OUR WEBSITE AT WEATHER.GOV/DESMOINES FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER ANY REPORTS OF FLOODING AND ICE JAMS ARE ENCOURAGED AND GREATLY APPRECIATED.
In the hours before
Local storm report, Mar 12, 7:38 PM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
738 PM CST FRI MAR 12 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM FLASH FLOOD 4 NNW FORT DODGE 42.56N 94.21W
03/12/2010 WEBSTER IA TRAINED SPOTTER
FLASH FLOOD DUE TO ICE JAM ALONG THE DES MOINES RIVER
NEAR FORT DODGE. TWO TO THREE FEET OF FLOWING WATER
THROUGHOUT THE BREEN ADDITION JUST NORTH OF FORT
DODGE...WITH SEVERAL HOUSES RECEIVING WATER UP TO THE
FIRST PANEL OF GARAGE DOORS.
&&
PODRAZIKThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 12, 10:34 PM CST | Flash Flood Warning | DMX | Cerro Gordo | 6 hr |
| Mar 12, 11:36 PM CST | Flash Flood Warning | DMX | Webster | 6 hr |
| Mar 13, 7:57 AM CST | River Flood Warning | DMX | Bremer | 3 days |
| Mar 13, 11:21 AM CST | River Flood Warning | DMX | Wapello | 29 hr |
| Mar 13, 1:58 PM CST | Flash Flood Warning | DMX | Webster | 4 hr |
Nearby
River Flood Warnings in Iowa, 2010Every river flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.